Reducing meds

Hi there. Six weeks ago my doctor asked me to reduce my Liothyronine from 100mcg per day to 80. I tried for a week but felt so awful I had to go back up. A week later I reduced it to 90 and could deal with that (although the forgetfulness and brain fog made a massive reappearance). My tests have come back and I've been asked to make another reduction (to 60mcg daily). And the doctor was banging on about my surpressed TSH again (less than 0.02) even though I explained that the endo said it would do that when taking T3 - "but not to this extent" was my doctors reply.

My most recent bloods, followed by range, followed by bloods last Oct:

T3 7.1 (4-6.8) 6.9

Tsh 0.02 same

T4 11.8 (12 - 22) 15.9

Should i actually take more levo (currently take 100mcg daily)? I'm feeling fine, no palpitations etc, periods are regular. The only change is the foggyness since dropping half a tab! Reason for this is that we want to get pregnant, so need to be monitored.

The doctor also said that it wasn't good to be taking so much Liothyronine longterm - I'm guessing he means because of the bome density stuff - I'm sure I read somewhere that this was untrue....anyone know where I could find a paper to show him proving it?

Sorry for the rant, bt not sure what t do next - there is NO WAY I can drop to 60mcg!

21 Replies

oldestnewest
  • So you take Liothyronine only, no T4 meds?

    When on drugs containing T3, your TSH reading becomes irrelevant, and you need to go by FT3 levels and by symptoms. FT4 levels can be lowish, even below range, when on T3.

    Sorry if you've already mentioned this, but what is the reason you are taking Liothyronine? To me, 100 mcg daily sounds like a very high dose, but your FT3 levels are in range (at the top of range but in range) and you don't seem to display any symptoms of being overmedicated. How many hours did you wait to have labs after taking T3? If you leave 24 h between taking drugs containing T3 and having labs done, you could expect your FT3 levels to be +/-20 % higher on the previous day.

  • Sorry, my post was a bit rushed and confusing. I take T4 meds too (100mcg levothyroxine daily). I had been taking 100mcgs T3 aswell because I don't convert T4 very well. 100 of T3 was gradually introduced over the course of about a year. I left 24 hours before meds and test. It's difficult to do as I usually take an equal dose spread throughout the day, but this time I took 3/4's of my dose on the morning before the day of my test and none after.

  • If you left 24 hours between your last dose of T3 and the blood draw, then that result is a false 'low'. 12 hours is the recommended length of time, and after 12 hours, you FT3 would have been over-range. (24 hours is for levo.) I think you need to add on 20% to your result. So, you do appear to be over-medicated.

  • Can you tell me who recommends this please,? I have had no guidance apart from the endo I saw (ages ago) saying not to take meds on the morning of the draw. And searching for info I have come across both 12 and 24 hour recommendations with T3.

  • Hi, I think that it is 24 yours for both and that is what I do with my t3 and the result is t3 near the top of the range.

    Jo xx

  • That would make sense with the advice my endo gave before - not to take a dose on the morning of the test - he told me that right at the beginning of prescribing T3 when I was taking all my dose in one go in the morning. I completely lost my timings yesterday, but did reduce by a further 5mcg. Feel like crap today, but trying to tell myself it's all in the mind.....hmmmm

  • Forever_tired,

    FT3 is over range 24 hours after last dose so you are over medicated. Ft3 would probably be top of range if you reduced T3 dose by 10mcg. Suppressed TSH is irrelevant as long as FT3 is within range.

  • Oh deary me, whatever to do. If I reduce I'll feel awful, if I don't....?

  • My r do told me that as I'm taking NDT my TSH will be zero or may be a little higher

  • My endo said the same - not to worry about the TSH. It makes sense, since we're taking the T3 why would the body try to make that hormone....I'll have to find some documentation to show my doctor to explain it to him.

  • Common sense really but that would never be accepted!!!

  • How do you FEEL on 100 of Liothyronine? If you feel OK then fight to stay on your current dose. It should be about how you feel not numbers.

  • That's the thing, I've been feeling great. Towards the end of summer last year, up until I started reducing 6 weeks ago, I've been energised, running, getting good sleep, losing a bit of weight (although that is still a bit of a problem and I'm being referred to a dietician). Yes I've had blips, but I used to nap every afternoon! Now I'm up at 6am, and bed at 10pm. No naps (except last week I did, and it worried me). I used to wake up and just cry because I wanted to sleep. I would sleep on the sofa while my son (now 3 years old) played. I was missing out on so much and I do not want to go back to how I felt back then. I was always cold, now I'm normal. I got headaches and migraines every couple of weeks, now they come every couple of months or more apart. Thanks.

  • So don't go back. Tell your doc over and over again you are fine on your current dose till he backs down and he will if you say it enough. DO NOT compromise it is your health and your life not your GPs. Stand up for yourself.

  • I would love to not go back, and stay on current dose, but we're going to try getting pregnant this year - kinda need a bit of monitoring unfortunately. Thanks for the encouragement though!

  • I have had a similar issue with an Endo, although I was on a lot less T3 than you - was on 55mcg T3 only and was told to reduce as my TSH was below range. He believed that I was over range on FT3 too, as on one occasion I got caught by a hospital who tested me when I had just taken my dose. I retested privately and waited about 16 hours between doses and it was within range.

    If indeed you are over range re the FT3 as some above suggest, the only thing you could try, is to reduce the Liothyronine very very slowly, say 5mcg at a time over at least a week each time. To reduce by 20mcg in one hit is a lot for the body to take and the Endo muttered something about the thyroid receptors adjusting. I tried to reduce just by 10mcg in one hit and it took me a couple of weeks to feel Ok. I then tried to reduce another 5mcg but ended up in a lot of pain, so clearly that was never going to work.

    I am now trying NDT instead, but don't yet know if that is going to work out for me. I got diagnosed with osteoporosis (Endo sent me for a check) so got scared. I wish you good luck and hope that you are able to get this sorted out.

  • Thanks for your reply. The osteoporosis is worrying me too. I've never had great joints anyway, but last year I started managing to walk downstairs 1st thing in the morning (before then my ankles were just so painful, I had to go on my bum!) I've read so many conflicting reports and studies about the relationship of osteo and T3 now, that I don't entirely buy it. I think I will try reducing ever so slowly like you suggest. We're not planning on trying to get pregnant until June this year anyway, so I've got some time to fiddle about with stuff. Cheers.

  • I feel a lot of sympathy for you, as last year I felt the best I have done for years!

    I ought to say that I am 15 years post menopausal so my chances of osteoporosis would be a lot higher anyway now than you - don't know how old you are, but clearly a lot younger than I am if you are going to try for a baby. It was just that in my case I did have a heel test 6 years ago which showed low risk of osteoporosis, and then 2 years later I began T3 only, and 4 years in, my bone density has shown a significant problem - so it did scare me a bit as I cannot think of any other reason for such a big change (though 2 different machines and methods therefore not foolproof).

  • Thanks. I'm 37 and have a 3 year old son. My mother went through early menopause in her 40's, so we want to be in the best situation for getting pregnant. The new endo who is conversing with my doctors, is saying that to have optimal success with this, my T3 blood test should be lower in range, otherwise it will be difficult to get pregnant. Thing is, since reducing the meds, my periods have been longer apart (last was 38 days!). I'm going to see what this month is, then argue the case based on this as it will then be 3 months worth, and hopefully not "my body just adjusting" line that I got the other day.

    It's great you are feeling good, although it must be annoying having the osteoporosis creep up now. As you say, you may have had it anyway, but on the plus side, the T3 must be helping so many other symptoms.

  • Your doctor should monitor you regardless. If he won't then CHANGE your doctor you should not have to compromise your health based on what your doctor says. Stick to your guns the TSH is NOT dangerous it does NOT cause heart problems or osteoporosis.

  • I'm not sure if they WON'T monitor me, it's just that because they ARE monitoring me they are seeing what they think would help my body be best prepared to get pregnant. They may well be right. But if they are wrong (and I know they don't really know if they are right or wrong) it means I am going to feel crap while going on this experiment. Then possibly be in no better (or maybe a worse) position to get pregnant later on. Arrghhh. So frustrating.

You may also like...